Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 4, NWS Midland/Odessa, TX

January 19, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Jan 19, 2022, 2:15 PM CST for Culberson County, Texas. It took effect at Jan 19, 2022, 6:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2022, 2:15 PM CST (20:15 UTC)
In effect from
Jan 19, 2022, 6:00 PM CST
Expired
Jan 20, 2022, 12:00 AM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS74 KMAF 192015
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
215 PM CST Wed Jan 19 2022

TXZ270-271-200600-
/O.NEW.KMAF.HW.W.0004.220120T0000Z-220120T0600Z/
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
215 PM CST Wed Jan 19 2022 /115 PM MST Wed Jan 19 2022/

...HIGH WIND WARNING IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO MIDNIGHT CST /11 PM MST/ TONIGHT...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 6 PM CST /5 PM MST/ this evening to midnight CST 
  /11 PM MST/ tonight.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 19, 11:28 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 19, 11:28 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1128 AM CST Wed Jan 19 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1121 AM CST Wed Jan 19 2022

Strong cold front currently moving through SE NM and the Permian
Basin. W wind becoming gusty ahead of the front shifting around to
the N behind it. Expect gusty wind to stay up through the night
as pressure gradient remains tight... should not drop off till
around sunrise. Will also have a chance of light rain/snow
overnight... expect VFR conditions but could see MVFR vsbys if
snow becomes heavy enough. PEQ and FST have best shot at snow.

&&

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 225 AM CST Wed Jan 19 2022

WV imagery shows the upper-level trough moving through West Texas
and Southeast New Mexico this morning, kicking off a few -SHRA,
little of which is making to the surface, judging by the 00Z KMAF
sounding. Virga bombs are occasionally hitting KMAF. To the north,
mesoanalysis shows the next cold front entering the Texas
Panhandle at 07Z. As was the case 24 hours ago, temperatures today
are going to be a crapshoot, largely dependent on where the front
hangs up, if at all, due to diurnal heating. Latest NAM/GFS
buffer soundings bring the front through KMAF ~ 20Z/21Z, Skies
stay mostly sunny ahead of the front, which suggests it may slow
up a bit due to diurnal heating. Throw in a little compressional
warming, and most locations look to top out AOA normal today
except most of Southeast New Mexico.

Tonight, temperatures plunge precipitously as the front surges
through, with all but the Rio Grande Valley dropping to freezing
overnight, and a hard freeze for most locations. Some high winds
could materialize through Guadalupe Pass as the front moves
through, but not enough to warrant a warning at this time. Of more
interest will be winter precipitation developing along/behind the
front overnight and Thursday. Models consistently develop precip
over the northwest zones this evening, then ESE along the front
overnight and Thursday morning, w/best chances along the front
from Van Horn through the lower Trans Pecos Thursday morning. This
AMS is cold enough to saturate/cool the column quickly, for a
transition from rain showers, to RASN, to snow showers fairly
quickly. Forecast soundings continue to depict dry subcloud
layers, and soil temps are warm, so significant accumulations are
not anticipated. Needless to say, temperatures Thursday will move
very little, given cloudy skies, persistent CAA, and evaporative
cooling from anything that falls. We'll continue trending
downward.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 225 AM CST Wed Jan 19 2022

The beginning of the extended forecast is expected to be downright
frigid. Clearing skies and light winds as surface high pressure
overspreads the region should drop temperatures into the mid teens
across much of the Permian Basin and southeast New Mexico Friday
morning. Elsewhere won't fair much better, with low to mid 20s
expected. Wind chills in the teens and as low as the single digits
can be expected. Though winds will become southerly by early
afternoon, temperatures may struggle to warm up. High temperatures
in the upper 40s and low 50s are anticipated. Saturday morning
will only be marginally warmer than Friday morning with 20s and
lows 30s for most. A weak cold front is expected to slide through
the region at this time, reinforcing the colder air. The weekend
is expected to remain slightly below normal thanks to the weak
cold front Saturday morning. High temperatures in the 50s and lows
in the 20s and 30s are expected for the majority of locations.

Our next weather maker is forecast to arrive by the beginning of
next weak. An upper-level shortwave trough moves into the Four
Corners area over the weekend and becomes cut-off from the main
flow. This upper-level low then moves into New Mexico or northern
Mexico by late Sunday into Monday. This system will not only boost
temperatures back to slightly below normal, but may provide much
needed precipitation for the region. Currently, the best chance of
precipitation looks focused across the southern half of the area,
closer to the upper low. This may change in later forecasts as
things become clearer. After this system exits the region, another
cold front and reinforcement of the colder air is expected early
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               61  20  33  16 /   0   0  10   0
Carlsbad                 60  25  35  17 /   0  10  20   0
Dryden                   75  31  39  25 /   0  20  30  10
Fort Stockton            67  24  34  22 /   0  10  30   0
Guadalupe Pass           54  23  30  24 /   0  10  20   0
Hobbs                    54  18  32  16 /   0  10  10   0
Marfa                    62  19  37  16 /   0  20  30   0
Midland Intl Airport     63  21  33  16 /   0   0  10   0
Odessa                   63  22  34  17 /   0   0  10   0
Wink                     64  20  35  15 /   0  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....91
AVIATION...44
Hazardous weather outlook, Jan 19, 1:15 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
115 PM CST Wed Jan 19 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
115 PM CST Wed Jan 19 2022 /1215 PM MST Wed Jan 19 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

High Wind Warning is in effect this afternoon for the Guadalupe
Pass.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Be prepared for bitter cold wind chills down into the single digits
and teens Thursday and Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.